Texas, 2006Flash Flood and Hail in Texas, July 28, 2006
July 28, 2006 · NWS MAF · 5 events in 2 counties and zones
A large outdoor music festival, Rock the Desert, was in progress when these storms inundated the Midland area. The festival, which had 11,000 attendees this year, takes place each year at a location across Farm to Market Road 1788.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $28,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A large outdoor music festival, Rock the Desert, was in progress when these storms inundated the Midland area. The festival, which had 11,000 attendees this year, takes place each year at a location across Farm to Market Road 1788. The parking lots for this event are basically empty fields and as attendees were leaving the event due to the heavy rain, many became stuck in the muddy fields.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jul 28, 1:45 PM CST, 1 hour 20 minutes earlier.
Area forecast discussion, Jul 28, 1:45 PM CST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
245 PM CDT FRI JUL 28 2006
.SHORT TERM...
ISOLATED SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP ACROSS
PORTIONS OF THE FORECAST AREA THIS AFTERNOON...AND ARE EXPECTED TO
BECOME MORE WIDESPREAD. NOT MANY CHANGES MADE TO PREVIOUS FORECAST
PACKAGE. MAINLY TWEAKED DEWPOINT GRIDS AS MODELS ONLY MARGINALLY
HANDLING THE MOISTURE DOWN IN THE LOWER TRANS PECOS TODAY.
OTHERWISE...MODELS AGREE SOMEWHAT ON THE RAIN CHANCES FOR TONIGHT AS
BROAD UPPER LEVEL RIDGE WILL BE UNDERCUT BY A COUPLE OF UPPER LOWS.
ONE LOW IS LOCATED OVER WESTERN NEW MEXICO AND WILL NOT MOVE MUCH
THROUGH THE SHORT TERM. THIS FEATURE IS AIDING WITH THE CONVECTIVE
DEVELOPMENTS NEAR EL PASO AND ACROSS MUCH OF NEW MEXICO. THE SECOND
LOW IS A LITTLE LESS OBVIOUS ON WATER VAPOR IMAGERY BUT NONETHELESS
PRESENT...AND IS AIDING THE CONVECTION ACROSS EASTERN PORTIONS OF
THE CWA. A SMALL SWATH OF DRIER AIR IS ENVELOPED BETWEEN THESE TWO
FEATURES ROUGHLY ALONG A SOUTHWEST TO NORTHEAST DIAGONAL ACROSS THE
FORECAST AREA. ADDITIONAL SHOWERS ARE FORMING ALONG THE WESTERN
PERIPHERY OF THIS PATCH AS A SURFACE LOW MOVES ALONG THE RIO GRANDE
TO THE NORTHWEST. THESE SHOWERS...ACROSS THE PRESIDIO VALLEY...AND
THE MARFA AND STOCKTON PLATEAUS...AND SURROUNDING AREAS ARE NOT
MOVING MUCH AND ARE LOCATED ON TOP OF AREAS THAT SAW QUITE A BIT OF
RAINFALL THIS MORNING SO FLOODING CONCERNS REMAIN ELEVATED.
EXPECT CONVECTION TO INCREASE IN COVERAGE AND PERSIST THROUGH MUCH
OF THE OVERNIGHT AS THESE TWO UPPER LEVEL FEATURES WORK IN TANDEM
WITH ONE OTHER AND THE SURFACE LOW TO PROVIDE A LIFTING MECHANISM.
INSTABILITY LOOKS TO BE ON THE MEAGER SIDE...SO NOT EXPECTING
SEVERE CONDITIONS AT THIS TIME. HOWEVER...THE K INDEX ON THE
28/12Z SOUNDING SAT AT 41...INDICATING THE POSSIBILITY OF HEAVY
RAINFALL...WHICH PLAYED OUT WELL THIS MORNING ACROSS SOUTHERN
PORTIONS OF THE FORECAST AREA WHERE RADAR ESTIMATES OF 2 INCHES AND
GREATER PER HOUR OCCURRED. EXPECTING SIMILAR VALUES ON THIS
EVENINGS SOUNDING AS MOIST AIRMASS WILL REMAIN IN PLACE AND PWATS
HAVE REMAINED ABOVE 1.50.
OVERNIGHT LOWS ARE EXPECTED TO BE A DEGREE OR TWO COOLER THAN LAST
NIGHT DUE TO MORE CLOUD COVER THIS MORNING AND AFTERNOON HELPING TO
HOLD AFTERNOON TEMPS DOWN EVER SO SLIGHTLY...BUT MOST WILL NOT NOTICE THE
DROP AND OVERNIGHT CLOUDS/MOISTURE WILL HELP KEEP TEMPS FROM
DROPPING ANY LOWER THAN ABOUT NORMAL.
.LONG TERM...
THE WEAK UPPER LOW AND SHEAR AXIS JUST TO OUR EAST WILL GRADUALLY
LIFT NORTH INTO THE PANHANDLE REGION BY TOMORROW AFTERNOON.
SUBSIDENCE IN THE WAKE OF THIS LOW WILL LIKELY BRING A DECREASE IN
RAIN CHANCES...ESPECIALLY TOMORROW AFTERNOON ACROSS THE PLAINS WHEN
SUBSIDENCE APPEARS STRONGEST. WE WILL KEEP POPS GENERALLY IN THE
20-40% RANGE TOMORROW MORNING TO ACCOUNT FOR ANY LINGERING
CONVECTION FROM TONIGHT. POPS WILL THEN DROP ACROSS THE PLAINS OF
WEST TEXAS...BUT WILL REMAIN IN THE LOW END CHANCE CATEGORY
ACROSS THE MOUNTAINS AND ADJACENT PLAINS. IN THE WAKE OF THE
ABOVE MENTIONED LOW...MID-LEVEL HEIGHTS WILL NOT CHANGE MUCH WITH
THE CENTER OF THE MID-LEVEL HIGH REMAINING OVER EAST TEXAS. 850MB
TEMPERATURES WILL REBOUND QUICKLY AND THUS ABOVE NORMAL TEMPERATURES
WILL ONCE AGAIN APPEAR BY SUNDAY AND CONTINUE INTO EARLY NEXT
WEEK. RAIN CHANCES WILL BE FAVORED OVER THE HIGHER TERRAIN AND
ADJACENT PLAINS THROUGH MONDAY. MEANWHILE...A FAIRLY POTENT UPPER
LEVEL TROUGH ATTEMPTS TO PUSH INTO THE PAC NW. THIS TROUGH
COMBINED WITH A HIGH TO OUR EAST WILL CONTINUE THE SOUTHERLY MID-
LEVEL FLOW AND PERHAPS BRING SOUTHWESTERLY FLOW INTO OUR REGION BY
TUESDAY. SURFACE TROUGHING WILL BE ON THE INCREASE ACROSS THE
SOUTHEASTERN NEW MEXICO PLAINS AND UPPER TRANS PECOS IN RESPONSE.
THIS WILL PROVIDE A LOW-LEVEL FOCUS FOR CONVECTION AND GIVEN THE
MODEST INCREASE IN THE WINDS THROUGH THE COLUMN...A FEW STORMS MAY
SPREAD INTO THE PLAINS OF WEST TEXAS. WE HAVE OPTED TO EXPAND POPS
ACROSS THE REMAINDER OF THE WEST TEXAS PLAINS ON WEDNESDAY. RAIN
CHANCES WILL REMAIN ACROSS ALL AREAS ON THURSDAY AND FRIDAY AS THE
GFS AND ECMWF MODELS ARE SHOWING A SURFACE BOUNDARY MOVING INTO
THE REGION.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 73 95 73 97 / 30 20 0 10
CARLSBAD NM 71 92 72 94 / 40 30 20 10
DRYDEN TX 74 94 74 97 / 10 20 10 10
FORT STOCKTON TX 71 95 72 96 / 30 30 10 10
GUADALUPE PASS TX 65 86 67 88 / 40 40 20 20
HOBBS NM 71 93 70 95 / 30 30 20 10
MARFA TX 61 86 62 88 / 30 30 20 10
MIDLAND INTL AIRPORT TX 74 95 73 97 / 30 30 10 10
ODESSA TX 74 95 74 97 / 30 30 10 0
WINK TX 76 100 76 102 / 30 30 20 10
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&
13/06
Hazardous weather outlook, Jul 28, 1:48 PM CST, 1 hour 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
248 PM CDT FRI JUL 28 2006
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-292000-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
248 PM CDT FRI JUL 28 2006 /148 PM MDT FRI JUL 28 2006/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS PORTIONS OF THE
FORECAST AREA THIS AFTERNOON AND INTO THE OVERNIGHT HOURS. HEAVY
DOWNPOURS WILL BE THE PRIMARY CONCERN...LEADING TO FLASH FLOOD
CONDITIONS...ESPECIALLY ACROSS AREAS...LIKE THE LOWER TRANS PECOS
AND NEAR THE DAVIS MOUNTAINS...THAT RECEIVED HEAVY RAINFALL EARLIER
TODAY. IN ADDITION TO HEAVY RAINFALL...GUSTY WINDS AND DEADLY CLOUD
TO GROUND LIGHTNING WILL BE POSSIBLE.
THOSE ATTENDING OUTDOOR ACTIVITIES SHOULD REMAIN ALERT FOR RAPIDLY
CHANGING WEATHER CONDITIONS IN AND AROUND THE AREA. HAVE A SAFETY
PLAN READY TO PUT INTO ACTION AS LITTLE WARNING MAY OCCUR BEFORE
THUNDERSTORMS DEVELOP AND DEADLY LIGHTING STRIKES.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE PROBABILITY FOR SEVERE WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
13
Event by event
3 hail, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Hail, Jeff Davis
- When
- July 28, 3:05 PM CST
- Where
- Jeff Davis County, 2 mi SW of Ft Davis
- Measured
- 1.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 30.567, -103.900
Golfball size hail was reported at the intersection of Texas Highways 17 and 166 southwest of Fort Davis.
Hail, Midland
- When
- July 28, 7:24 PM CST
- Where
- Midland County, 20 mi SSW of Midland
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 31.733, -102.217
Quarter size hail fell at the intersection of Farm to Market Road 1788 and County Road 3503.
Thunderstorm Wind, Midland
- When
- July 28, 7:30 PM CST
- Where
- Midland County, 10 mi SW of Midland
- Measured
- 32 kt (37 mph) measured gust
- Property damage
- $8,000
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 31.900, -102.200
The Texas Department of Transportation reported that a large electronic road sign at Rock the Desert festivities was blown over, causing eight thousand dollars worth of damage to the sign.
Hail, Midland
- When
- July 28, 8:05 PM CST
- Where
- Midland County, Midland
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 32.000, -102.083
Dime to penny size hail fell at the intersection of Loop 250 and Wadley Avenue.
Flash Flood, Midland
- When
- July 28, 8:10 PM CST to 10:00 PM CST
- Where
- Midland County, 10 mi SW of Midland
- Property damage
- $20,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 31.869, -102.032 (the zone’s center; the record gives no point)
Flash flooding was reported in several locations across Midland. At the intersection of Farm to Market Road 1788 and Interstate 20, 8-12 inches of water was flowing. Police officers could not pass through the 1300 block of Castleford, while at other locations along Castleford, including its intersection with Garfield, up to 8 inches of water flowed over the road. Several vehicles had stalled in high water along Wadley Avenue.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Illinois, July 28 to 31, 20064 deaths · 1 event
- Damaging Winds and Lightning Strike in New York, July 28, 20061 death · 1 injured · 52 kt wind · 5 events
- Heat in Pennsylvania, July 28, 20061 death · 1 event
- Hail and Damaging Winds in Michigan, July 28 to 29, 2006$817,000 · 4 in hail · 41 events
- Flooding and Hail in Massachusetts, July 28, 2006$304,000 · 50 kt wind · 18 events
- Flash Flooding in New York, July 28, 2006$450,000 · 5 events
- Flash Flood in New Mexico, July 28, 2006$240,000 · 1 event
- Hail and Damaging Winds in Georgia, July 28, 2006$205,000 · 50 kt wind · 4 events
- Damaging Winds in North Carolina, July 28, 2006$148,000 · 65 kt wind · 9 events
- Hail and Damaging Winds in North Carolina, July 28, 20062 injured · $55,000 · 1.75 in hail · 13 events
- Flash Flood in New Mexico, July 28, 2006$80,000 · 1 event
- Hail and Damaging Winds in South Carolina, July 28 to 29, 2006$70,000 · 1 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5526239, 5526238, 5526240, 5526237, 5526236.